MAUDE Adverse Event Report: COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number ATB5-35-80-12-4.0
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, while inflating the 12x4 atb advance balloon catheter, it ruptured circumferentially at 14 atmospheres during percutaneous transluminal angioplasty of the brachial basilic arteriovenous fistula.This was a very resistant lesion.The physician had used a cutting balloon prior to using the complaint device to help with dilitation.Part of the balloon separated being left in the patient.The part left in the patient was then stuck on the hydro st wire.Physician was then able to remove the wire with the broken part of balloon stuck on the wire.The sheath had to be removed as well.Hemostasis was achieved using manual pressure.The patient did not require any additional procedures as a result of this occurrence.According to the complainant, isovue 300 contrast was used in a 70/30 mixture with saline during the procedure.There was no vessel angulation or calcification.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This incident was previously reported to capture the initially reported failure mode.However, following a cross functional assessment of the risks posed by this failure mode, it was determined that the risk to the patient is not substantial enough to warrant reporting under part 21 cfr part 803 reporting regulations.As such, this incident has been reassessed and is no longer reportable.Investigation ¿ evaluation.A review of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), manufactures instructions, quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon ruptured both radially and longitudinally.The longitudinal rupture was 2.9cm in length.The distal end of the balloon catheter was separated and was not returned.The tubing under the balloon was 17.4cm in length.The tolerance is approximately 4.0cm, which would indicate significant stretching.The proximal balloon segment was approximately 3.0cm in length.The total length of the balloon catheter was 80.9cm, which is within specification.The visual inspection also noted an unknown green guide wire, measuring at 0.01383 inches.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, an ifu is provided with the device, which states ¿do not exceed the rated burst pressure.Rupture may occur.Adhere to balloon inflation pressure parameters." it goes on to say "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." the ifu also indicates the nominal pressure for this device at 5atm and the rated burst pressure at 8atm.Moreover, a review of the manufactures instructions and quality control procedures was completed and on gaps were found.Based on the information provided, the examination of the returned product, the balloon catheter was inflated to 14atm, per the label and ifu nominal pressure is 5atm and rated burst pressure is 8atm.Therefore, a definitive root cause can be traced to use error and a failure to follow instructions.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ATB ADVANCE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7878673
Report Number1820334-2018-02682
Device Sequence Number1985900
Product Code DQY
UDI-Device Identifier00827002441446
UDI-Public(01)00827002441446(17)191113(10)8369466
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K063252
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2019
Device Catalogue NumberATB5-35-80-12-4.0
Device Lot Number8369466
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2018
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer11/16/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PREVIOUSLY STATED